On the Stability of a Compact Finite Difference Scheme for Option Pricing

  • Bertram Düring
  • Michel Fournié
Conference paper
Part of the Mathematics in Industry book series (MATHINDUSTRY, volume 17)


In this short paper we are concerned with the von Neumann stability analysis of a compact high-order finite difference scheme for option pricing in the Heston stochastic volatility model. We first review stability results in the case of vanishing correlation and then present some new results on the behavior of the amplification factor for non-zero correlation.


Option Price Stochastic Volatility Stochastic Volatility Model Heston Model American Option Price 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Brent, R.P.: Algorithms for Minimization without Derivatives, Prentice-Hall, Englewood Cliffs, NJ (1973)zbMATHGoogle Scholar
  2. 2.
    Clarke, N., Parrott, K.: Multigrid for American option pricing with stochastic volatility. Appl. Math. Finance 6(3), 177–195 (1999)zbMATHCrossRefGoogle Scholar
  3. 3.
    Düring, B., Fournié, M.: High-order compact finite difference scheme for option pricing in stochastic volatility models, preprint, 2010. Available at SSRN: abstract = 1646885
  4. 4.
    Düring, B., Fournié, M.: Compact finite difference scheme for option pricing in Heston’s model. In: AIP Conference Proceedings 1281, Numerical Analysis and Applied Mathematics, Simos, T.E. et al. (eds.), pp. 219–222, American Institute of Physics, Melville, NY (2010)Google Scholar
  5. 5.
    Düring, B.: Asset pricing under information with stochastic volatility. Rev. Deriv. Res. 12(2), 141–167 (2009)zbMATHCrossRefGoogle Scholar
  6. 6.
    Düring, B., Fournié, M., Jüngel, A.: Convergence of a high-order compact finite difference scheme for a nonlinear Black-Scholes equation. Math. Mod. Num. Anal. 38(2), 359–369 (2004)zbMATHCrossRefGoogle Scholar
  7. 7.
    Düring, B., Fournié, M., Jüngel, A.: High-order compact finite difference schemes for a nonlinear Black-Scholes equation. Intern. J. Theor. Appl. Finance 6(7), 767–789 (2003)zbMATHCrossRefGoogle Scholar
  8. 8.
    Heston, S.L.: A closed-form solution for options with stochastic volatility with applications to bond and currency options. Rev. Financ. Stud. 6(2), 327–343 (1993)CrossRefGoogle Scholar
  9. 9.
    in’t Hout, K.J., Foulon, S.: ADI finite difference schemes for option pricing in the Heston model with correlation. Int. J. Numer. Anal. Mod. 7, 303–320 (2010)Google Scholar
  10. 10.
    Ikonen, S., Toivanen, J.: Efficient numerical methods for pricing American options under stochastic volatility. Numer. Meth. Part. Differ. Equat. 24(1), 104–126 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Hilber, N., Matache, A., Schwab, C.: Sparse wavelet methods for option pricing under stochastic volatility. J. Comput. Financ. 8(4), 1–42 (2005)Google Scholar
  12. 12.
    Liao, W., Khaliq, A.Q.M.: High-order compact scheme for solving nonlinear Black-Scholes equation with transaction cost. Int. J. Comput. Math. 86(6), 1009–1023 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Moiseev, S.: Universal derivative-free optimization method with quadratic convergence,
  14. 14.
    Powell, M.J.D.: An efficient method for finding the minimum of a function of several variables without calculating derivatives. Computer J. 7, 155–162 (1964)zbMATHCrossRefGoogle Scholar
  15. 15.
    Zhu, W., Kopriva, D.A.: A spectral element approximation to price European options with one asset and stochastic volatility. J. Sci. Comput. 42(3), 426–446 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Zvan, R., Forsyth, P.A., Vetzal, K.R.: Penalty methods for American options with stochastic volatility. J. Comp. Appl. Math. 91(2), 199–218 (1998)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of SussexBrightonUK
  2. 2.Institut de Mathématiques de ToulouseUniversité de Toulouse et CNRS (UMR 5219)ToulouseFrance

Personalised recommendations